Syncope caused by lithium treatment. Report on two cases and a prospective investigation of the prevalence of lithium-induced sinus node dysfunction
Language: 
English
Abstract: 

Lithium salts have been widely used for several years in the treatment of manic-depressive psychosis. Various side-effects of lithium salts have been described. The present case report present two patients in whom sinus node dysfunction leading to syncope was caused by lithium. One of the cases showed signs of depressed sinus node function even when not on lithium, but no symptoms arose until lithium treatment was commenced. The second case showed no signs of depressed sinus node function when lithium was withdrawn. To study the prevalence of sinus node dysfunction in patients on lithium therapy, 97 consecutive patients on lithium were examined. The examination included case history, ECG and carotid massage. In two patients lithium could not be ruled out as being responsible for sinus node depression and in one patient the same was true for the atrioventricular node. None of these patients had any symptoms. It is concluded that lithium treatment may result in sinus node dysfunction. This side-effect is, however, not common. Lithium treatment can obviously be instituted in all patients without a history suggesting sinus node dysfunction. Patients with a history of dizziness and/or syncope should not be given lithium until thorough cardiological examination has been carried out. Likewise, a cardiological examination should be performed if patients on lithium develop symptoms of this type.

Author(s): 
Hagman, A.
Arnman, K.
Rydén, L.
Item Type: 
Journal Article
Publication Title: 
Acta Medica Scandinavica
Journal Abbreviation: 
Acta Med Scand
Publication Date: 
1979
Publication Year: 
1979
Pages: 
467-471
Volume: 
205
Issue: 
6
ISSN: 
0001-6101
Library Catalog: 
NCBI Published Medical (?)
Extra: 
PMID: 377917

Turabian/Chicago Citation

A. Hagman, K. Arnman and L. Rydén. 1979. "Syncope caused by lithium treatment. Report on two cases and a prospective investigation of the prevalence of lithium-induced sinus node dysfunction." Acta Medica Scandinavica 205: 6: 467-471.

Wikipedia Citation

<ref> {{Cite journal | doi = | issn = 0001-6101 | volume = 205 | pages = 467-471 | last = Hagman | first = A. | coauthors = Arnman, K., Rydén, L. | title = Syncope caused by lithium treatment. Report on two cases and a prospective investigation of the prevalence of lithium-induced sinus node dysfunction | journal = Acta Medica Scandinavica | date = 1979 | pmid = | pmc = }} </ref>